Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 80, NWS Mobile, AL

May 25, 2014Covington County, Alabama; Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 25, 2014, 3:43 PM CDT for Covington County, Alabama; Okaloosa County, Florida. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2014, 3:43 PM CDT (20:43 UTC)
Expired
May 25, 2014, 4:45 PM CDT
In force
62 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Covington County, AL, Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 79 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
620 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WUUS54 KMOB 252043
SVRMOB
ALC039-FLC091-252145-
/O.NEW.KMOB.SV.W.0080.140525T2043Z-140525T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
343 PM CDT SUN MAY 25 2014

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  SOUTH CENTRAL COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 445 PM CDT

* AT 343 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF
  BALL SIZE HAIL AND DAMAGING WINDS OVER 60 MPH WAS LOCATED 12 MILES
  NORTH OF CRESTVIEW...OR 6 MILES SOUTHWEST OF LAUREL HILL...AND
  MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTH CENTRAL OKALOOSA COUNTY
  RURAL SOUTH CENTRAL COVINGTON COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3113 8661 3111 8641 3088 8650 3090 8660
TIME...MOT...LOC 2043Z 187DEG 10KT 3095 8654

$$
1 follow-up statement
571 
WWUS54 KMOB 252059
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
359 PM CDT SUN MAY 25 2014

ALC039-FLC091-252109-
/O.CAN.KMOB.SV.W.0080.000000T0000Z-140525T2145Z/
COVINGTON AL-OKALOOSA FL-
359 PM CDT SUN MAY 25 2014

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR NORTH
CENTRAL OKALOOSA AND SOUTH CENTRAL COVINGTON COUNTIES...

AT 359 PM CDT...THE STORM THAT PROMPTED THE WARNING FOR NORTH CENTRAL
OKALOOSA AND SOUTH CENTRAL COVINGTON COUNTIES HAS WEAKENED TO BELOW
SEVERE LIMITS...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3113 8661 3111 8641 3088 8650 3090 8660
TIME...MOT...LOC 2059Z 187DEG 10KT 3099 8653

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:50 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 25, 1:50 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
150 PM CDT SUN MAY 25 2014

.AVIATION [25.18Z TAF ISSUANCE]...INTERESTING LOOK ON VISIBLE
SATELLITE IMAGERY SHOWING MOSTLY A CLOUD FREE AREA RIGHT ALONG THE
COAST WITH BETTER CU DEVELOPMENT NORTH OF THE TERMINALS...ALONG AND
NORTH OF THE COASTAL SEABREEZE. OVERALL...WILL HAVE A FEW TO
SCATTERED BASES AT AROUND 5 KFT. VSBY OK IN THE NEAR TERM.
ISOLATED/SCATTERED SHRA/TSRA FORECAST TO REMAIN NORTH OF KPNS THIS
AFTERNOON/EVENING. POTENTIAL EXISTS FOR PATCHY LATE NIGHT BR. LIGHT
WIND. /10

.PREV DISCUSSION... /ISSUED 1018 AM CDT SUN MAY 25 2014/

.MESOSCALE UPDATE...WEATHER MAPS THIS MORNING SHOW A MID LEVEL RIDGE
OVER THE GULF...POINTING NORTHWARD ACROSS THE DEEP SOUTH. AT THE
SURFACE...A STALLED FRONTAL BOUNDARY WAS DRAPED FROM OFF THE
SOUTHEAST COAST...UP ACROSS THE MID SOUTH. AS TEMPERATURES WARM INTO
THE LOWER 90S OVER THE INTERIOR AND GIVEN AFTERNOON SURFACE BASED
MOISTURE IN THE MID 60S...DEEP LAYER INSTABILITY BALLOONS TO BETWEEN
3200 AND 3700 J/KG. FORECAST SOUNDINGS INDICATE MID LEVEL LAPSE RATES
~8.4 C/KM. FORECASTERS EXPECTING A BIT MORE CONVECTIVE ACTIVITY ON
LOCAL RADARS THROUGH THE COURSE OF THE AFTERNOON. CONSIDERING DEGREE
OF INSTABILITY IN PLACE...GIVEN THE CLOSE PROXIMITY OF SURFACE FRONT
OVER THE SOUTHEAST AND SOUTHEASTWARD MOVING MID LEVEL IMPULSES ON THE
NORTHERN PERIPHERY OF GULF UPPER RIDGE...THE ENVIRONMENT SUPPORTS
ISOLATED TO SCATTERED SHOWERS/STORM INITIATION OVER THE EASTERN ZONES
THIS AFTERNOON MAINLY ALONG AND NORTH OF I-10 AND EAST OF THE LOWER
TOMBIGBEE RIVER VALLEY. SOME OF THE STORMS IN THESE AREAS COULD
BECOME STRONG...PRODUCING LOCALIZED WIND GUSTS FROM 35 TO 45
MPH...SMALL HAIL AND CONCENTRATED/FREQUENT LIGHTNING ACTIVITY.
FORECAST STORM COVERAGE IS IN AGREEMENT WITH LATEST HIGH RESOLUTION
LOCAL WRF...HRRR AND NCEP 4KM WRF-NMM GUIDANCE. /10

DUE TO WEAK WIND SHEAR...THE RISK OF SEVERE WEATHER IS LOW. /10

THIS AFTERNOON'S WET MICROBURST RISK IS MODERATE OVER THE INTERIOR
NORTHEAST TIER OF ZONES. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 25, 5:25 AM CDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
525 AM CDT SUN MAY 25 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-261200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
525 AM CDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

INCREASED MID LEVEL FORCING COMBINED WITH BETTER INSTABILITY IN THE
LOWER LEVELS OF THE ATMOSPHERE TODAY WILL ALLOW FOR THE DEVELOPMENT
OF A FEW STRONG THUNDERSTORMS...OCCURRING MOSTLY EAST OF A LINE
STRETCHING FROM THOMASVILLE ALABAMA TO CRESTVIEW FLORIDA. GUSTY
STRAIGHT LINE WINDS...FREQUENT CLOUD TO GROUND LIGHTNING ALONG WITH
THE POSSIBILITY OF SMALL TO MEDIUM SIZE HAIL MAY ACCOMPANY SOME OF
THE STRONGER STORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. STAY
TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO IF THREATENING
WEATHER IS APPROACHING YOUR AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SATURDAY.

GMZ630>635-650-655-670-675-261200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
525 AM CDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 25, 2:33 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
233 PM CDT SUN MAY 25 2014

FLZ003-005-252000-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-
233 PM CDT SUN MAY 25 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN OKALOOSA AND
CENTRAL SANTA ROSA COUNTIES IN NORTHWEST FLORIDA...THROUGH 300 PM
CDT...

AT 233 PM CDT...CLUSTERS OF STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 9 MILES WEST OF CRESTVIEW TO 13 MILES NORTH OF
MILTON...AND MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITFIELD...          BAKER...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.

&&
Local storm report, May 25, 3:06 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
306 PM CDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             MUNSON                  30.86N 86.87W
05/25/2014  E1.75 INCH       SANTA ROSA         FL   911 CALL CENTER

            SANTA ROSA 911 CENTER REPORTS QUARTER TO OCCASIONAL
            GOLFBALL SIZED HAIL IN THE COMMUNITY OF MUNSON.

&&

CL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:06 PM CDTSevere Thunderstorm WarningMOBCovington, Escambia39 min
May 25, 5:47 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia, Monroe58 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.